Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Honolulu, HI

August 28, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 28, 2018, 4:18 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 4:18 AM HST (14:18 UTC)
Expired
Aug 28, 2018, 7:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 72 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:01 AM HSTFLASH FLOOD5 Nw Kalihi, HIKAMEHAMEHA HWY. WEST BOUND NEAR MIDDLE ST. IS BLOCKED DUE TO THE KALIHI STREAM OVER FLOWING.
Aug 28, 6:49 AM HSTFLASH FLOOD3 Sw Kaneohe, HILIKELIKE HIGHWAY IS CLOSED IN BOTH DIRECTIONS ON THE KANEOHE SIDE OF THE TUNNELS DUE TO DEBRIS ON THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGHW50 PHFO 281418
FFWHFO
HIC003-281715-
/O.NEW.PHFO.FF.W.0052.180828T1418Z-180828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
418 AM HST TUE AUG 28 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 715 AM HST.

* At 414 AM HST, local law enforcement reported Likelike highway 
  town bound between Valley View drive and Nalanieha street is 
  blocked due to flooding and debris on roadway. Rain was falling at 
  a rate of one to two inches per hour over the area.

* Locations in the warning include but are not limited to...
  Honolulu, Ahuimanu, Waimanalo, Salt Lake, Kailua, Manoa, Maunawili,
  Kaneohe, Kalihi, Hawaii Kai, Moanalua and Palolo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 715 AM HST if heavy rain
persists.

LAT...LON 2141 15777 2147 15777 2133 15770 2131 15765
      2126 15770 2130 15772 2128 15776 2130 15787
      2134 15790 2131 15795 2137 15797 2135 15795
      2138 15794 2142 15797 2147 15791 2148 15784

$$
2 follow-up statements
986 
WGHW70 PHFO 281508
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
508 AM HST TUE AUG 28 2018

HIC003-281715-
/O.CON.PHFO.FF.W.0052.000000T0000Z-180828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
508 AM HST TUE AUG 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 506 AM HST...local law enforcement reported Kamehameha Highway 
west bound by Middle Street is blocked due to Kalihi Stream 
overflowing.

Locations in the warning include but are not limited to...
Honolulu, Ahuimanu, Waimanalo, Salt Lake, Kailua, Manoa, Maunawili,
Kaneohe, Kalihi, Hawaii Kai, Moanalua and Palolo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 715 AM HST if heavy rain
persists.

LAT...LON 2141 15777 2147 15777 2133 15770 2131 15765
      2126 15770 2130 15772 2128 15776 2130 15787
      2134 15790 2131 15795 2137 15797 2135 15795
      2138 15794 2142 15797 2147 15791 2148 15784

$$
181 
WGHW70 PHFO 281706
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
706 AM HST TUE AUG 28 2018

HIC003-281715-
/O.EXP.PHFO.FF.W.0052.000000T0000Z-180828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
706 AM HST TUE AUG 28 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 715 AM HST...

Weather radar showed that heavy rain has ended. However, Likelike 
Highway tunnels remain closed in both directions due to debris on 
the road from previous flooding earlier this morning.

LAT...LON 2141 15777 2147 15777 2133 15770 2131 15765
      2126 15770 2130 15772 2128 15776 2130 15787
      2134 15790 2131 15795 2137 15797 2135 15795
      2138 15794 2142 15797 2147 15791 2148 15784

$$

Foster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:00 AM HST, 18 minutes earlier.

Area forecast discussion, Aug 28, 4:00 AM HST, 18 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
400 AM HST Tue Aug 28 2018

.SYNOPSIS...
Lingering deep tropical moisture associated with Lane will keep
island weather cloudy and wet today. Drier, more typical trade
wind weather is expected to spread from east across the state
tonight into Wednesday, prevailing through Friday. A more showery
trade wind weather may return to the state over the later part of
the weekend.

&&

.DISCUSSION...
Tropical moisture associated with Lane continues to affect the
islands, especially Kauai and Oahu early this morning, bringing
locally heavy rainfall. Early morning Lihue and Hilo soundings still
revealed a rather moist and unstable airmass, with precipitable
water over two inches. A strong high pressure centered far
north-northeast of the island will maintain moderate trade winds to
the areas through much of the week. Since the deep tropical moisture
is expected to persist for much of the day, expect wet trade wind
weather for the islands today. Atmospheric conditions will remain
moist and unstable, keeping the potential for heavy showers
elevated, specially for the windward and mountain areas. Daytime
heating will further aid cloud development over the islands. There
is still a slight chance of thunderstorms along leeward Big Island
lower slopes and coast Tuesday afternoon. Many areas around the
state, specially on Big Island, Maui and Kauai have already received
a lot of rainfall and grounds are saturated. It does not take much
more rain for flash flooding to develop. A Flood watch remains in
effect for all islands through this afternoon.

Latest forecast models still indicated drier and more stable airmass
will spread to the islands from east tonight, though it may take a
little time before getting to the western islands. Hence, have kept
precipitation chance a little higher for Kauai and Oahu early part
of the evening. Improving weather for all islands is expected on
Wednesday, with more typical drier trade wind weather through the
remainder of the work week.

The islands could see an increase in trade showers over the later
part of the weekend as a weak surface trough with associated deep
moisture reach the state from the east.

&&

.AVIATION...
Deep tropical moisture will linger over the Hawaiian Islands for one
more day with a gradual drying trend moving in from the east later
this evening. Areas of MVFR ceilings and visibilities in passing
showers are expected mainly over windward and mountain slopes of all
islands. Potential for isolated thunderstorms remains in the
forecast for Kauai through the early morning hours, and over the Big
Island this afternoon.

AIRMET Sierra for mountain obscuration will likely remain in effect
for all islands through the morning. This AIRMET may be dropped for
some islands starting this afternoon.

AIRMET Tango remains in effect for low level turbulence over and
south through west of mountains. This AIRMET will likely remain in
effect through Wednesday morning due to breezy trade winds.

&&

.MARINE...
Lane continues on its westward course, further away from the state.
However, a trailing band of moisture associated with Lane is still
affecting the isles and the area to their west and southwest.

Otherwise, locally strong trades will persist through at least
Wednesday as high pressure maintains a tight gradient over the
islands. Thus, the Small Craft Advisory (SCA) remains in effect for
the waters around Maui and south of the Big Island through at least
midweek. Tropical Cyclone Miriam is forecast to enter the Central
Pacific Hurricane Center area of responsibility around Wednesday
afternoon or evening then turn north once it crosses 140W. The
strength of the trades after Thursday depends on Miriam's eventual
track.

Surf will be minimal through the upcoming weekend, but small swells
from the northwest, south, and southeast will keep the surf from
becoming flat. The largest of the south swells is expected over the
upcoming weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for all Hawaii islands.

Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Hui
AVIATION...Bohlin
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:12 PM HSTFlash Flood WarningHFOHawaii3 hr
Aug 27, 3:32 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao36 hr
Aug 27, 3:51 PM HSTAreal Flood AdvisoryHFOKalawao89 min
Aug 27, 6:29 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Aug 27, 9:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 27, 11:57 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 28, 12:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 2:29 AM HSTFlash Flood WarningHFOKauai18 hr
Aug 28, 3:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 5:37 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 7:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 11:31 AM HSTSpecial Marine WarningHFO44 min
Aug 28, 12:12 PM HSTSpecial Marine WarningHFO48 min
Aug 28, 12:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.